Yesterday, travelling home from Manchester, I opened an email from someone who sent some information about herceptin. It was helpful, in that it added to the weight of information that says “no-one really knows”. And it included a comment, meant helpfully I am sure, that left me breathless and blind with tears in a second. I’m not going to quote directly, because I don’t want to make this personal as I believe it was well meant, but it was something along the lines of “if I were you I would do anything to make sure I got to see my children grow up.”
Well meant? Undoubtedly. Thoughtless? Spectacularly so. Or maybe it was a comment intended to make me think about someone other than myself. Hurtful? Deeply. I sat on the train trying to keep it together. I was doing that ‘not actually crying but tears rolling everywhere’ thing. Because I’m learning about asking for support, I texted Alan and forwarded the email to him. (I didn’t dare call becuase that would have really opened the floodgates.)
An hour on a crowded tube, and a little steer from a friend, gave me time to put myself in the position of the writer. She probably has small children and cannot imagine making choices that may suggest she may not be there to see then walk, talk, grow. She probably hasn’t had cancer and so she may have bought into the whole ‘cancer = probable death = anything is better than that’ line. Chances are she doesn’t walk like an old woman, wake three or four times every night with violent cramp, bleed constantly from the nose, and isn’t going through a medical menopause. She may never have had to deal with a couple of robot arms and weapons-grade antibiotics to get rid of infection. She may not have spent 16 months of non-stop medical treatment which depletes energy, resources, and the ability to deal with thoughtless comments. She may think that doctors always know what they are doing and to go against medical advice is reckless and irresponsible.
I arrived home to hugs, love, and apple doughnuts. I told Alan, Ned and Joy that the comment had made me feel that I was a bad mother by even thinking about not taking herceptin to the bitter end. I cried. Ned said simply that “we can all see that herceptin is doing more harm than good”. Joy had already texted me her view, that “you are not going to die from this – herceptin or no herceptin. You are just thinking about what’s good for your body, and it’s much more important that you look after yourself and know what is good for YOU than any drug.”
Alan and I exchanged a look that said, “wise children’. I feel better and I feel as though I understand where the comment may have come from. Everything that I’ve posted in the last week or so on the subject of herceptin still holds. Just. I must admit that I am quite a bit more wobbly on this than I was before I read that email. The spectres of selfishness and bad mothering are hanging over me and cackling and it’s not a pleasant sound.
I am new here. Pleasure to meet you.
I believe that the person who caused you all the angst probably did not mean to do so, and would be horrified to know it did, because I can’t believe someone would be so insensitive and cruel on purpose.
It is hard enough to make difficult decisions in life when one is well. Add severe illness to the mix and it is truly frightening.
I’ve read through your previous posts and can see that your thoughts about continuing with herceptin or not are not reached at lightly or without being armed with all the information you can possible collect and understand.
That is one of the most important things you can do for yourself right now.
Your lovely family is correct. You must think about your body and whether any drug (which may or may not be 100% necessary for a long year) which is obviously causing plenty of harm to your system, is worth taking anymore.
You are not a bad mother; you are not selfish.
You are a woman who is coping with cancer and trying to make the very best decisions for yourself. Other people can’t make these decisions for you. They are not walking in your shoes.
Ha! You certainly don’t need the ‘bad-mother-guilt-trip’ thing in your head with everything else you have going on, but it is an easy line to go down I know. One slip, any excuse, and we’re there, beating ourselves up about… well, anything we see as less perfection for our children. But remember that what is good for you, is not necessarily not good for your children (this is a trap I frequently fall into). By looking after yourself – in whichever way you feel is best – you will be looking after them.
Am sending vibes of mother-mother love, and wishes for a strong recovery.
Could one of the side effects from herceptin be
‘doubting yourself against all evidence to the contrary’?
You’ve been a good girl asking your family for help immediately.
Now be an even better girl and start trusting yourself again.
I really dont want to walk in your shoes, not matter how stylish they are and I bet they are!
It is your choice, yours and your familys. No one can make this decision for you and them. Unless someone is going through what you are going through then who are they to judge. I have witness the pain that treatment can cause and also the fact that the side effects are sometimes horrific.
Gosh the side effects of the domestos or shoudl that be antibiotics I had for sepsis had me in tears and nearly finnished me. I do not know what to say really. I can only sypmathise with you and I hope and pray that is all I am able to do. I cant empathise on this one and nor would I ever want to.
Your decision when you chose to make it, will be backed 100% by me. With love as always
But see, your children’s response proved just what a spectacular mother you are. No room for doubt there!
The feature that makes your decision to discontinue so much more possible is that you have not had any involvement in your lymph glands, if I remember correctly. The chances are that you have already licked this cancer. I wonder if you are on a much more concentrated dose than I am. My infusion takes exactly one half hour to administer and the side effects are fairly minimal. It sounds to me as though you are on a really heavy dose.
You are ready for your body to heal. If you go off herceptin, you can get well and you can always go back on it later if you want that added sense of security. My doctor definitely says it is fine to discontinue for awhile so that your body can catch up with itself. I think your body is saying that you need a vacation from toxic chemicals.
Best wishes for a return to health.
I would agree with Joanna, your body is telling you that you need a break.
And that’s a tricky phrase, “If I were you, I’d….”
Reminds me of the joke about the driver who got lost and stopped to ask for directions, only to be told, “If I were you I wouldn’t start from here.”
(But all I want is just to be able to keep up with you!)
To others we are a series of images and memories. Think of a person and we conger up an image of the time we spent with them, how they were, and the decisions they made, at the time in their life when we knew them. In short the impact they had on your life. All we give our children, is the understanding that based on the circumstances at the time, we made the decision that we thought was best at the time.
Once upon a time there was once a very wise trainer—and at a workshop a delegate realised a facilitation exercise was not going well. The delegate realised that she had got something very wrong somewhere and the session was not going to plan at all. The delegate suggested giving up and going for coffee but the wise (not an old wise trainer- just wise trainer) said that sometimes we find ourselves barking up the wrong tree and just barking louder won’t make solve the problem. There are occasions when you need to take a different approach to resolve an issue, or redefine your focus. Perhaps Herceptin is your tree. (Ps we didn’t get a coffee break at all that morning on the course).